Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

183 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Lever function test showed high SGPT level. What is the cause and treatment available?

Answered by
Dr.
Dr. Charles S Narasi

Gastroenterologist

Practicing since :1962

Answered : 693 Questions

default
Posted on Tue, 8 Jan 2013 in Liver and Gall Bladder
Question: Hi, I have gone through lever function test. My report is displaying:
SGOT: 40.6
SGPT: 91.8
BILIRUBIN TOTAL: 0.61

SGPT is higher than standard range. What could be the cause? And what is treatment available?
doctor
Answered by Dr. Charles S Narasi 27 minutes later
Hello, XXXXXXX,
I reviewed your complete metabolic profile of blood work.
All your kidney tests, lipid levels look good.
Of the different liver tests the only ones that are slightly
outside the normal limits are GGT-only 3.5 units higher.
SGOT-3.6 units higher.
Only one that is abnormal is SGPT -53.8 units higher.
Your protein levels, Bilirubin, Alkaline Phosphatase levels
are all normal.
Your Iron levels are also normal.
I would consider this isolated SGPT elevation, and the two
others are within the margin of lab limits.
Most common cause of SGPT elevation could be medications,
either prescription drugs or over the counter ones such as
Ibuprofen, excess Acetaminophen or other NSAIDS.
Sulfa and Tetracycline class of drugs can cause this too.
More importantly, we have to rule out Hepatitis.
Type-B and Type-C hepatitis can result in chronic damage
to the liver and enzyme elevation could be from that.
You need to have screening for these with blood tests.
Occasionaly, other viruses can also do this such as Mono.
Make sure you check all the medications including any
vitamin combinations.
You seem like a healthy young male and I do not suspect
anything very serious with your liver, but we need to rule
out the possibility of Chronic Hepatitis. If positive, ther are
very effective medications that can cure this.
You can start taking Vit-E 800 i.u. daily along with Vit-C
1000 mg. daily. Avoid any alcohol if you do drink.
If you are slightly overweight, try to lose a few pounds.
I wish you well.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Medical Topics ,   ,  

Recent questions on  Chronic hepatitis

doctor1 MD

Hi doc. I'm 30yrs , frm africa. Geno(aa). Bld gp(b-ve). 1.72m. Weight(72kg).i discover dat i had hbv 9mnths ago n have b takin lamuvidine,i want 2 knw how long can 1 live with chronic hepatitis b l that is showing no symptoms . I don't smoke n drink aco. Will i last long on eath? Pls i nef ans. My email. YYYY@YYYY . Tks

doctor1 MD

my father is caused by hepatitis b positive , please suggest , how to make it negative as well as liver is working fine

doctor1 MD

what causes HIGH white blood counts?

doctor1 MD

Good Afternoon Doc, I am XXXXXXX 27 Years old and would like to describe the events to you. Please share you expertise on the below incident this whole incident has disturbed my life and family. 15 XXXXXXX 2017 - I had my first ever sex encounter...

doctor1 MD

one of my collegues has suffering from chronic hepatitis, he is doing enough treatment, and almost all tests are done, but his SGOT level are not decreasing a bit.what is the reason of that?he is 40 yrs old.non alcoholic, doesnt take fast foods also.how to reduce the SGOT in this case?

doctor1 MD

hello dr i m suffering from hepatitus my alt is117 & my bliurobin is 139 from last 2 months it is still condition dr advise me liver biopsy on the report comes and it shows (openion: Chronic Hepatitis with mild active no fibrosis) i already tested my hepatitis B & C which is negative now tell me what to do

doctor1 MD

What could have caused me to have a false positive on a drug screen when I only took the percoset 10-325 I was prescribed plus vitamins that I have been taking for my b12 deficiency I got after having stomach stabling which is really not a minor thing. The only other medicine I took was for a cold the week before I went to the doctor. I took other the counter medicines that the Pharmacist had recommended. I also take Milk Thistle for my chronic hepatitis which I have had for 30 years. So what can I do to prove to my doctor that I did not do any other drugs, which is absolutely true since I can verily move until I get my knee replaced. This follows 2 hip replacements that got me on this medicine, which I was not familiar with the addiction rates. I had planned to try and either get rehab so I would not die when they take me off, but per her advice do not get knee replacement until it is warmer because so easy to slip on snow and we are now living in an igloo from all the snow, which I have fell several times. My doctor actually said that she had the hip surgery than the knee surgery, just like me, and than she fell and the doctor told her if she fell again, they would put a total leg cast on her. She told me, she has put her dog in the kennel till the weather as broke, which actually made me wait till Spring. Now she has sent a letter that I broke the contract and was removing me as her patient. I never go anywhere now because of my knee, what can I do. This is totally wrong and I know I will not survive if she just cuts me out cold turkey. I really had planned to jump on this with help, because I had actually not realized that they addicting and just quit taking them for a while, now looking back had been going into hospital and getting IV s of nausea medicine and morphine because pain was so great, and did not realize than that it was the not taking of my medication that had done. I was sick and just quit taking them and would go into hospital for full bottle of viccodins and they would give me medicine and I would go home. But looking back iit had to do with me quitting taking the pills when I felt under the weather. So what do I do not to end up not making though a quick withdrawal and not being able to walk to get someone else to care for me. My granddaughter now takes me once a month to doctor and than to store and than home which is where I always seem to stay. Help Help Help